CATEGORY: HTH Health

AUTHOR: MARTY

HED:Doctor says not to panic over Tylenol warning

By Marty Russell and John Cummins

Daily Journal

Parents who give their children acetaminophen products such as Tylenol shouldn't be too concerned about the possibility they may have caused liver damage in their child from past overdoses, a Tupelo pediatrician said.

"If they overdose and cause damage it's fairly acute and the parents are going to know they've done it," said Dr. Gordon Meador of North Mississippi Pediatrics, who said he had not seen a case of liver damage in children due to the product in his 17 years of practice with the clinic.

"Once every year or two we have a child who has overdosed," Meador said. "But so far I've never had a child who had liver damage as a result."

The makers of Tylenol last week announced they would begin putting warning labels on their product to alert parents that overdoses of the drug can cause liver damage in children.

Meador said the most common cause of giving too large a dose comes from the way the product is marketed for children.

"The infant kind is administered by droppers with a liquid for children," he said. "The most common problem is when they use a teaspoon to administer the drops because the drop form is much more concentrated."

In the case of an accidental overdose, Meador said parents should go to their physician or the emergency room for a blood test to check the level of the drug in the child's system.

The child may be put under observation for several hours to make sure no damage has been done.

Meador said parents shouldn't panic if they accidentally give a slightly higher dosage than recommended despite some reports that even a small amount over the proper dosage can cause liver damage.

"That's absolutely not true," he said. "It's not a medicine to be afraid of, but it shouldn't be taken for granted either."

Still, area pharmacists say recent news reports about the possibility of liver damage from excessive doses of acetaminophen products in children appear to be affecting sales.

Terry Stubblefield of Booneville Discount Drugs said parents already appear to be shifting from Tylenol to alternatives such as Advil and Motrin.

"There were some folks in here (Monday) talking about it," Stubblefield said. "They were sort of shocked with anything bad involved with taking Tylenol. Everybody's been with it so long."

Ron Duke of Hall Pharmacy in Nettleton said he hadn't heard parents discussing the matter but said he was more concerned about adults who regularly take the drug.

"It can cause liver damage to anyone in large doses," Duke said.

Pharmacists at Food World in Tupelo, Gathright-Reed in Oxford and Jim Bain Pharmacy in Tupelo reported no problems with Tylenol sales.

"Parents aren't going to stop giving it to their kids," said Ronnie Crosswhite of Jim Bain Pharmacy. "If your child has a 104-degree fever you're still going to give him Tylenol. You're just going to watch the doses more carefully."

Recommended for you

comments powered by Disqus